Michigan, 2011Damaging Wind in Michigan, August 24, 2011
August 24, 2011 · NWS IWX · 1 event in 1 county or zone
A strong cold front moved across the region. Ahead of the front, temperatures were in the lower 90s with surface dewpoints well into the 70s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across the region. Ahead of the front, temperatures were in the lower 90s with surface dewpoints well into the 70s. 30 to 40 knots of shear were also in place for the storm to work with. A strong elevated mixed layer was in place, limiting the potential for more explosive storm development. Reports of hail and damaging winds were received, but were sporadic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 24, 5:45 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 24, 5:45 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EDT WED AUG 24 2011
.AVAITION...
CU DVLPG ALONG/AHEAD OF CDFNT MOVG THROUGH IL WITH ISOLATED TS
OVER CENTRAL IL. MORE WIDESPREAD CONVECTION OVER LWR MI AHEAD OF
POSITIVELY TILTED MID LEVEL SHRTWV MOVG SE ACROSS WI. RECENT
AMDAR SOUNDING TAKEN EAST OF CHICAGO SUGGESTS CAP OVER NRN INDIANA
WAS WKNG SO EXPECT COMBINATION OF COOLING/LIFT ALOFT ASSOCIATED
WITH APCHG SHRTWV AND BL MOISTURE CONVERGENCE ALONG CDFNT WILL
RESULT IN CAP BREAKING ACROSS NRN INDIANA THIS EVE AND STORMS
DVLPG IN VERY UNSTABLE AIRMASS WITH CONSIDERABLE DEEP LAYER SHEAR.
APPEARS FRONT WILL BE THROUGH SBN BY OR SHORTLY AFTER 00Z SO PLAN
ON CONTG TO LEAVE TS OUT OF THEIR TAF THOUGH DID ADD CB'S THIS EVE
GIVEN SHOWERS IN SWRN LWR MI. STORMS DVLPG ALONG CDFNT LIKELY WILL
EVOLVE INTO A LINE DURING THE EVE SO CONTD WITH TEMPO +TSRA AT FWA
AND GIVEN POTENTIAL FOR SVR STORMS ADDED WIND GUSTS TO 40KT TO
TAF. AIRMASS WILL DRY OUT QUICKLY BEHIND THE FRONT WITH VFR
CONDITIONS AND NW FLOW THROUGH THE REMAINDER OF THE PERIOD.
&&
.PREV DISCUSSION... /ISSUED 329 PM EDT WED AUG 24 2011/
SHORT TERM...
SUBSIDENCE AND CAPPING HAVE PUT A LID ON ATMOSPHERE THIS AFTERNOON
WITH LITTLE CLOUD COVER. 12Z SOUNDINGS FROM DVN AND ILX SHOWED
ELEVATED MIXED LAYER WITH STEEP LAPSE RATES. 18Z SOUNDINGS HAVE
SHOWN THE EML TO HAVE EXPANDED EAST WITH DTX AND ILN SOUNDINGS
SHOWING STRONG CAP WITH ELEVATED STEEP LAPSE RATES ABOVE. TAMDAR
SOUNDING FROM OUT OF CHICAGO SIMILAR WITH STRONG CAPPING STILL IN
PLACE. THIS CREATES PROBLEM WITH FORECAST FOR THIS EVENING AND
CONVECTIVE INITIATION.
FULL SUNSHINE AND MIXING HAS RESULTED IN MUCAPES GREATER THAN 4000
J/KG WITH DEW POINTS HAVING CLIMBED INTO THE LOWER AND MID 70S THIS
AFTERNOON. SATELLITE AND SURFACE OBS SHOW COLD FRONT ACROSS CENTRAL
LAKE MICHIGAN INTO SOUTHERN WISCONSIN AND EASTERN IA WITH STEADY
PROGRESS SOUTHEAST. AS OF 19Z ONLY SOME MID LEVEL CLOUDS HAD FORMED
ALONG THE FRONT WITH A HINT OF SOME AGGRAVATED CU DEVELOPING. WATER
VAPOR STILL SHOWS SPEED MAX AND SHORT WAVE APPROACHING FROM MN AND
NORTHERN WI. CONVECTIVE AND HIGH RESOLUTION MODELS IN GOOD AGREEMENT
ON RAPID DEVELOPMENT SHORTLY AFTER 21Z OVER OUR AREA AS MID LEVEL
SUPPORT AND COLD FRONT COME TOGETHER IN AREA OF GREATEST
INSTABILITY. HOWEVER...EASTWARD EXTENT OF CAPPING AND DRY AIR SEEN
IN 18Z SOUNDINGS ARE A CONCERN. WILL KEEP POPS IN THE CHANCE
CATEGORY NORTHWEST AND KEEP LIKELY CATEGORIES CENTRAL AND SOUTHEAST
WHERE CAP WILL BE WEAKEST AND TIMING BEST.
0-6KM BULK SHEAR AND EFFECTIVE SHEAR AT OR ABOVE 40 KNOTS THIS
EVENING WHICH WILL SUPPORT INITIAL DISCREET SUPERCELL DEVELOPMENT.
DAMAGING WINDS AND LARGE HAIL PRIMARY HAZARDS WITH LOW CHANCE FOR
ISOLATED TORNADO IN FAR EASTERN AREAS WHERE GREATEST SHEAR WILL
RESIDE AND LCL HEIGHTS RUNNING AROUND 1000 M. ANY DISCREET
SUPERCELLS EXPECTED TO QUICKLY CONGEAL INTO A LINE ECHO WAVE PATTERN
AND QUICKLY MOVE SOUTHEAST ACROSS THE AREA. AGAIN WIDESPREAD WIND
DAMAGE AND HAIL MAIN CONCERNS. EXPECT ALL THIS ACTIVITY TO EXIT OUR
SOUTHEAST BY MID TO LATE EVENING WITH CLEARING SKIES IN ITS WAKE
OVERNIGHT.
THURSDAY WILL SEE A RETURN TO MORE COMFORTABLE CONDITIONS WITH HIGHS
EXPECTED TO REMAIN IN THE 70S AND DEW POINTS DROPPING BACK INTO 60S
AND EVENTUALLY 50S. OVERNIGHT LOWS FRIDAY MORNING EXPECTED BACK INTO
50S WITH GUIDANCE INDICATING LOWER AND MID 50S POSSIBLE NORTH
SIMILAR TO A FEW DAYS AGO.
LONG TERM...
FRIDAY THROUGH WEDNESDAY...
SFC HIGH PRESSURE OVER THE REGION TO BEGIN THE FCST PERIOD WILL
PROVIDE DRY WX AND SEASONABLE TEMPS FRIDAY AND CONTINUING INTO THE
WEEKEND. WEAK FRONTAL BOUNDARY PASSING THROUGH ON SATURDAY WILL DO
LITTLE MORE THAN AN INCREASE IN CLOUDS AS MOISTURE BLOCKED BY
TROPICAL SYSTEM IMPACTING SE/MID ATL COAST. MEDIUM RANGE MODELS
STILL ATTEMPTING TO BRING SHORT WAVE DOWN INTO THE REGION BEGINNING
OF NEXT WEEK IN THE WAKE OF TROPICAL SYSTEM AS IRENE TRACKS UP ALONG
THE EASTERN SEABOARD. STILL ALOT OF SPREAD IN SOLNS WRT
TIMING/STRENGTH/PLACEMENT...GFS FASTER/WEAKER/FARTHER NORTH WHILE
ECMWF IS SLOWER/STRONGER/FURTHER SOUTH. GIVEN THESE DIFFERENCES AND
BOTH ARE LACKING IN MOISTURE AND AVG ENSEMBLE GUID STILL BELOW CLIMO
WILL CONTINUE TO KEEP WITH DRY FCST MON AND TUE. RIDGING BUILDS BACK
INTO THE AREA ON WED IN WHAT LOOKS TO BE THE START OF TEMPS HEADING
MORE ABOVE NORMAL.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR LMZ043-046.
&&
SHORT TERM...LASHLEY
LONG TERM...LOGSDON
AVIATION...JT
Hazardous weather outlook, Aug 24, 5:06 AM EST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
606 AM EDT WED AUG 24 2011
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-251000-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
606 AM EDT WED AUG 24 2011 /506 AM CDT WED AUG 24 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON THROUGH MID
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH A RISK FOR LARGE
HAIL AND DAMAGING WINDS...ESPECIALLY SOUTHEAST OF A LINE FROM
MONTICELLO TO STURGIS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-LMZ043-046-MIZ077-251000-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
606 AM EDT WED AUG 24 2011 /506 AM CDT WED AUG 24 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON. AN ISOLATED SEVERE
STORM IS POSSIBLE WITH A RISK FOR LARGE HAIL AND GUSTY WINDS.
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN
SHORELINE BOTH TODAY AND TONIGHT AND A SMALL CRAFT ADVISORY IS IN
EFFECT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN
SHORELINE THURSDAY ALONG WITH CONTINUED HAZARDOUS SMALL CRAFT
CONDITIONS ON LAKE MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 24, 7:06 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
806 PM EDT WED AUG 24 2011
MIZ078>080-250030-
BRANCH MI-CASS MI-ST. JOSEPH MI-
806 PM EDT WED AUG 24 2011
...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN CASS...NORTHERN
ST. JOSEPH AND NORTHWESTERN BRANCH COUNTIES IN SOUTHWEST MICHIGAN...
AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN KALAMAZOO COUNTY...OR 11 MILES
NORTHWEST OF THREE RIVERS...MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
FISHERS LAKE...
MENDON...
LEONIDAS AND SHERWOOD...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
THURSDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.
LAT...LON 4197 8515 4199 8581 4207 8581 4208 8516
TIME...MOT...LOC 0006Z 269DEG 34KT 4208 8568
NG
Thunderstorm Wind, Cass
- When
- August 24, 7:12 PM EST to 7:13 PM EST
- Where
- Cass County, 1.03 mi W of La Grange
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.950, -86.070
Law enforcement officials reported a tree down west of Lagrange.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, August 24 to 25, 2011$1.0 million · EF1 · 36 events
- Damaging Winds and Lightning Strikes in New York, August 24 to 25, 2011$205,000 · 52 kt wind · 12 events
- Flash Flood in New Mexico, August 24, 2011$200,000 · 1 event
- Hail and Damaging Winds in Indiana, August 24, 2011$37,000 · 1.75 in hail · 12 events
- Heat in Missouri, August 24, 20114 injured · 5 events
- Hail and Damaging Winds in Michigan, August 24, 2011$1,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$30,000 · 1 in hail · 10 events
- Damaging Winds in Arkansas, August 24, 2011$27,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 24, 2011$15,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Ohio, August 24, 201155 kt wind · 7 events
- Damaging Winds in Texas, August 24, 2011$8,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$9,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338923.